Alert archive / Alabama / Wind Advisories in 2024
Wind Advisory 1, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Jan 7, 2024, 1:35 PM CST for 39 counties in Alabama. It took effect at Jan 8, 2024, 3:00 PM CST. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2024, 1:35 PM CST (19:35 UTC)
- In effect from
- Jan 8, 2024, 3:00 PM CST
- Expired
- Jan 10, 2024, 12:00 AM CST
- In force
- 33 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 115 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726 WWUS74 KBMX 071935 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 135 PM CST Sun Jan 7 2024 ALZ011>015-017>050-081200- /O.NEW.KBMX.WI.Y.0001.240108T2100Z-240110T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 135 PM CST Sun Jan 7 2024 ...WIND ADVISORY IN EFFECT FROM 3 PM MONDAY TO 6 PM CST TUESDAY... * WHAT...South winds 15 to 25 mph with gusts up to 40 to 50 mph. * WHERE...All of central Alabama. * WHEN...From 3 PM Monday to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
053 WWUS74 KBMX 081025 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 425 AM CST Mon Jan 8 2024 ALZ011>015-017>050-082100- /O.CON.KBMX.WI.Y.0001.240108T2100Z-240110T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 425 AM CST Mon Jan 8 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM CST TUESDAY... * WHAT...Winds 15 to 25 mph. Gusts of 40 to 45 mph possible tonight and into Tuesday morning. * WHERE...All of central Alabama. * WHEN...From 3 PM Monday to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
799 WWUS74 KBMX 081855 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1255 PM CST Mon Jan 8 2024 ALZ011>015-017>050-090600- /O.CON.KBMX.WI.Y.0001.240108T2100Z-240110T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1255 PM CST Mon Jan 8 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST TUESDAY... * WHAT...Winds 15 to 25 mph. Gusts of 40 to 45 mph possible tonight and into Tuesday morning. * WHERE...All of central Alabama. * WHEN...From 3 PM this afternoon to 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
200 WWUS74 KBMX 090409 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1009 PM CST Mon Jan 8 2024 ALZ011>015-017>050-091300- /O.CON.KBMX.WI.Y.0001.000000T0000Z-240110T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1009 PM CST Mon Jan 8 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST TUESDAY... * WHAT...Winds 15 to 25 mph with gusts up to 45 mph. * WHERE...All of central Alabama. * WHEN...Until 6 PM CST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
317 WWUS74 KBMX 091150 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 550 AM CST Tue Jan 9 2024 ALZ011>015-017>050-100000- /O.CON.KBMX.WI.Y.0001.000000T0000Z-240110T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 550 AM CST Tue Jan 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Winds 15 to 25 mph with gusts up to 35 mph. * WHERE...All of central Alabama. * WHEN...Until 6 PM CST Today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
876 WWUS74 KBMX 091630 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1030 AM CST Tue Jan 9 2024 ALZ011>015-017>050-100600- /O.EXT.KBMX.WI.Y.0001.000000T0000Z-240110T0600Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 1030 AM CST Tue Jan 9 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Winds 15 to 25 mph with gusts up to 35 mph. * WHERE...All of central Alabama. * WHEN...Until midnight CST tonight. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and power outages may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jan 7, 12:34 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 7, 12:34 PM CST, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 1234 PM CST Sun Jan 7 2024 ...New SHORT TERM, AVIATION... .SHORT TERM... (This afternoon through Monday) Issued at 1228 PM CST SUN JAN 7 2024 We're enjoying the calm before the storm this afternoon with high pressure building across the Southeast. Clouds will continue to diminish with skies becoming mostly sunny. Zonal flow aloft will provide cool but relatively mild conditions this afternoon despite being post-frontal. Highs will be in the upper 40s in the northeast due to the lingering low-level clouds, but areas with sun will warm into the lower to mid 50s. With clear skies and calm winds tonight, temperatures should fall into the upper 20s north to mid 30s south. Some river fog may develop, but winds will start to increase early tomorrow morning, so not expecting widespread fog development. The surface ridge will shift east of the area tomorrow as the next weather system begins taking shape over the Southern Plains. Winds will increase throughout the day as the pressure gradient becomes enhanced in between the region of high pressure along the East Coast and the deepening surface low over northern Texas and Oklahoma. Although the system will remain west of Central Alabama tomorrow, we will still see increasing rain chances across the west/southwest late in the afternoon due to increasing isentropic lift and deep, southerly moisture advection, but most of the day will be dry with temperatures reaching the lower to upper 50s. Wind gusts will be approaching Advisory criteria late in the day with conditions further deteriorating as we head into Monday night. 86/Martin && .LONG TERM... (Monday night through next Saturday) Issued at 337 AM CST SUN JAN 7 2024 A deep trough will continue to amplify over the western CONUS today, with a deep upper low forming over northeast New Mexico by tomorrow morning as the trough phases with the southern stream. The upper low will continue to deepen as it moves across eastward across Oklahoma Monday and Monday night and northeastward to Missouri and Illinois by Tuesday morning, embedded within a deep neutrally tilted trough. At the surface, lee cyclogenesis will take place over the southern High Plains tonight. The low looks to remain steady state as it moves eastward across Oklahoma Monday, before strong forcing for ascent deepens it around 20mb in 24 hours Monday night through Tuesday night as it lifts northeastward to Michigan. Wind fields are certainly impressive with this system, with 500mb winds as high as 125 kts, 700mb winds 80 to 90 kts, 850mb winds 75 to 80 kts, and 925mb winds around 55 kts. Gradient (non-thunderstorm) winds will be the main threat with this system with the gradient between the quickly deepening low to our northwest and high pressure to our east. The overnight timeframe of the strongest LLJ and inversion north of the warm front will keep the winds from being as extreme as they otherwise could be. Still, forecast sounding indicate winds at the top of a shallow mixed layer underneath the inversion around 40 to 45 kts. Therefore wind gusts around 40 to 45 mph look reasonable with gusts over 50 mph possible at higher elevations, which is in line with the 50th percentile of the NBM 24h max gust forecast. These will be higher than your typical wind advisory with downed trees and power outages expected. After a break in the stronger winds Tuesday morning, they should pick back up into the 35 to 40 mph range by Tuesday evening with weaker low-level wind fields but deeper mixing in the mid-level dry slot. A cool/stable air mass will be in place over Central Alabama Monday evening due to the influences of a remnant CAD wedge. Widespread rainfall associated with strong isentropic lift north of the warm front and subtropical impulses over the Gulf falling into an air mass with dew points in the 30s and 40s initially will result in evaporative cooling and temperatures in the 40s Monday evening, with low temperatures occurring early in the evening. Typically it's difficult to get the warm front to budge too far northward in these situations, and model consensus continues to indicate 60 degree temps and dew points will struggle to make it much further than right along our southern border. The only model indicating any SBCAPE is the GFS which appears to be an outlier, though there will be some weak elevated instability. Therefore the severe threat continues to look quite limited for our area. Will maintain a low-end threat of damaging winds (though often in these situations the gradient wind gusts ahead of the line can end up being stronger than the gusts with the convective line itself), with a non-zero threat of a tornado near the warm front on our southern border. Strong moisture transport will be present and QPF amounts have ticked upward to around 3 inches with locally higher amounts around 4 inches. With ongoing drought and streamflows running below normal this will mainly be beneficial rainfall with typical nuisance flooding in poor drainage areas. But if some heavier bands set up over urban areas or other flash flood hot spots then some isolated flash flooding could occur. Ensemble forecasts also indicate some rivers could reach action stage. Tuesday night some wraparound/commahead moisture will move across the north with the cold core associated with the upper low (500mb temps around -27C). This will result in some drizzle or light precipitation. With cold air advection dropping 1000-850mb thicknesses below critical values, some flurries or very light snow could mix in across the north. Moisture depth will be shallow and below the DGZ, so no accumulations or impacts are expected with temperatures also above freezing. Upper-level pattern remains active through the extended period with broad troughing covering much of the CONUS. A shortwave passing to our north Wednesday night looks to be moisture starved but may help to "prime the pump" for moisture return for the following wave. This next shortwave moves through somewhere in the Thursday night/Friday timeframe. There continues to be a lot of ensemble spread with the amplitude of this system and associated cyclogenesis. Rain is likely but gradient wind potential and whether there will be sufficient moisture return for a low-end severe threat remain very uncertain. An Arctic air mass looks to move into the northern tier behind this system, but it remains to be seen whether any cold air will make it down into Central Alabama or if we stay in a warmer more stormy pattern. 32/Davis && .AVIATION... (18Z TAFS) Issued at 1228 PM CST SUN JAN 7 2024 VFR conditions have returned area-wide with high pressure building over the area. Clouds will continue to clear, and although there will be increasing high clouds overnight, aviation impacts are not expected. Winds will begin to increase from the east-southeast around 15Z as the pressure gradient begins to tighten ahead of the next weather system. 86/Martin && .FIRE WEATHER... RH values will fall into the 45 to 55 percent range this afternoon with west northwest 20ft winds around 10 mph. RH values briefly fall into the 40 to 45 percent range Monday afternoon with southeast 20ft winds at 10 to 15 mph with higher gusts. Moisture and rain chances return from the west Monday afternoon with widespread showers and a few thunderstorms Monday night into Tuesday with breezy conditions and 20ft wind gusts around 30 to 40 mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 27 53 40 58 / 0 10 100 100 Anniston 30 55 43 59 / 0 10 100 100 Birmingham 32 53 45 57 / 0 20 100 90 Tuscaloosa 32 56 45 57 / 0 60 100 80 Calera 32 55 45 57 / 0 30 100 90 Auburn 34 52 46 60 / 0 20 100 100 Montgomery 34 57 47 62 / 0 40 100 90 Troy 34 58 48 63 / 0 40 100 100 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...86/Martin LONG TERM....32 AVIATION...86/Martin
Hazardous weather outlook, Jan 7, 3:45 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 345 AM CST Sun Jan 7 2024 ALZ011>015-017>050-081245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 345 AM CST Sun Jan 7 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Windy conditions are expected Monday night through Tuesday night. A strong storm system will produce gradient winds outside of thunderstorm activity. Sustained winds of 15 to 25 mph with gusts of 40 to 45 mph will be possible. Winds may gust above 50 mph at higher elevations. Isolated flash flooding, mainly in urban and other poor drainage areas will be possible Monday night into Tuesday morning. Storm total rainfall amounts from 2 to 3 inches are possible with locally higher amounts. Severe storms are possible across southern portions of Central Alabama between 2 AM and 10 AM on Tuesday. Damaging winds up to 60 mph, and a tornado cannot be ruled out in far southern portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed late Monday night into Tuesday morning.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.